Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
Question: Numbness head to toe
|littlebit24 - Sun Jul 20, 2008 9:24 am||
I'm 25 y/o female. 120 lbs. 5'2. I have a history of supraventricular tachycardia, but healthy otherwise. I take no medication, drink no caffiene. I smoke a few cigs a day and am in the process of quitting. I don't exercise much b/c I'm waiting to start a plan with my Cardiologist next week due to my tachycardia.
I woke up three days ago with a throbbing in my leg, fast heart rate, followed by a numbing feeling from the top of my head, down my neck, through my shoulder, down my leg and foot. I even noticed facial numbness yesterday. More than a numbing - the best way I can describe this is it feels like my blood is ice cold running through my body only on my left side. It has been constant for 3 days now.
I went to the ER and as soon as they noticed my heart rate, that's all they focused on. I reminded the Dr. at one point as to why I came in and he blew it off to go back and discuss my heart rate (156 resting). I was scared and that could be another reason my heart rate was so fast b/c my first thought was stroke.
It's a constant feeling and I have major tingling in my left thumb that is reminding me every minute that something is wrong!!
Any thoughts to what could be happening?
|John Kenyon, CNA - Mon Sep 29, 2008 9:37 pm||
While there is generally no direct connection supraventricular tachycardia (SVT) and unilateral numbness (one-sided numbness), if the SVT is found to be associated with mitral valve prolapse syndrome (MVPS), then it is sometimes a feature, along with other odd, usually benign, but really disturbing or annoying neurological symptoms (migraine, optical migraine, derealization, shortness of breath with otherwise good exercise tolerance, panic attacks, etc.). There is also, of course, an outside chance that with a history of SVT (this would really be an outside chance, I want to emphasize), you could also have had an occasional episode of atrial fibrillation (AF) as well as SVT, and AF is one of the primary causes of cerebrovascualr accidents (CVAs) or strokes. However, and having already said this was a stretch, with a stroke you would also have movement problems on the affected side, not just numbness, in almost all cases. For this reason, I strongly suspect there is, in your case, MVP associated with the occurrence of SVT, and this alone could account for the bizarre numbess. Unfortunately, in the ER setting (my home base much of the time), cardiac arrhythmias will often steal the spotlight, as happened with your visit. Fortunately, you'll be seeing your cardiologist soon, and with most chronic SVT and almost every case of MVP, a regular exercise program can be a huge help, although sometimes, for certain individuals, it just doesn't seem to work. It really can't hurt, and usually has great benefit.
If the numbness has continued beyond the initial incident, you may actually have some sort of nerve impingement, most likely in the cervical spine. Your cardiologist will be able, most likely, to make a differential diagnosis and may be able to pinpont the cause of the numbess (often attributed to anxiety, but if unilateral as you describe, then that's unlikely). If not, he may eventually refer you to a neurologist. At any rate, I think a stroke is probably not the cause, so I hope that helps ease your mind.
Please follow up with us and let us know what you learn. Best of luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.